Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jan 20, 2021, 12:15 AM MST for Fergus County, Judith Basin County, Montana. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 20, 2021, 12:15 AM MST (07:15 UTC)
- Expired
- Jan 20, 2021, 3:15 AM MST
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 146 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 20, 12:30 AM MST | NON-TSTM WND GST 59 | 3 Nw Coffee Creek, MT | |
| Jan 20, 1:05 AM MST | NON-TSTM WND GST 69 | 1 E Roy, MT | AWOS STATION K1OM OSCAR. |
| Jan 20, 1:09 AM MST | NON-TSTM WND GST 60 | 11 Sse Fergus, MT | BLACK BUTTE RD. |
| Jan 20, 1:53 AM MST | NON-TSTM WND GST 52 | 12 Nne Checkerboard, MT | MESONET STATION SFJM8 S. FORK JUDITH RAWS -12 NE CHECKERBOARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 7.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2503 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220
WWUS85 KTFX 200715
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
1215 AM MST Wed Jan 20 2021
MTZ050-051-201015-
Fergus-Judith Basin-
1215 AM MST Wed Jan 20 2021
...Strong winds and blowing snow will continue across Central MT
this morning...
At 1200 AM, winds gusting between 50 and 60 mph, along with blowing
snow will continue to affect much of Judith Basin and Fergus
counties through 3 AM.
Visibility will be reduced to less than a quarter of a mile at times
in blowing snow.
Conditions can deteriorate rapidly in this situation. Be prepared
for snow or ice covered roads. Slow down and allow extra time when
traveling.
LAT...LON 4727 10872 4710 10874 4708 10860 4675 10864
4675 10938 4669 10945 4675 11005 4668 11046
4678 11064 4709 11065 4710 11077 4735 11077
4748 10999 4755 10984 4772 10982 4772 10943
4781 10898 4765 10877 4758 10831 4732 10831
TIME...MOT...LOC 0712Z 285DEG 8KT 4706 10983
$$
BrusdaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jan 19, 9:50 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Jan 19, 9:50 PM MST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 950 PM MST Tue Jan 19 2021 ...Aviation Section Updated... .SYNOPSIS... Winds will continue to increase this evening along the Rocky Mountain Front, peaking overnight and spreading further east early Wednesday. Where snow is present on the ground, the wind will cause areas of blowing snow with reduced visibility at times. Temperatures remain seasonally mild through Wednesday, followed by a cooling trend into next week. && .UPDATE... No major changes were made with this update. Sky cover was increased some through the first 3 to 6 hours. Winds remain elevated across the Rocky Mtn Front especially, but also through Judith Basin and Cascade Counties. Not entirely convinced that we will hit criteria in the latter two counties, but KGTF has been consistently gusting to 40kts or more this afternoon and evening. Other sites have also been exceeding 40kts at times, and the potential remains for some spots to record some gusts up around 50kts, so the High Wind Warning was maintained for those counties as of now. -Kredensor && .AVIATION... 950 PM MST Tue Jan 19 2021 (20/06Z TAF period) VFR conditions will continue throughout the duration of the TAF period; however, LLWS and mountain wave activity are expected across Central and North Central Montana as a potent upper level disturbance moving southeast over Canada provides a glancing blow to the Northern Rockies in the form of strong low to mid-level winds. Mountain wave activity is most likely downwind of the immediate Rocky Mountain Front across North Central Montana (i.e over KCTB), but areas over the KGTF, KHVR, and KLWT terminals may also see turbulence due to mountain waves. Mountain obscuration is likely along the Continental Divide across North Central Montana through Wednesday morning. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 555 PM MST Tue Jan 19 2021/ High clouds are spreading across North-central Montana, ahead of a shortwave trough moving over the Canadian Rockies. The associated lee-side surface trough and causing an increase in downslope winds along the Rocky Mountain Front. Winds are expected to peak in strength tonight for this area, then spread further east as the surface low moves away to the east. High wind warnings remain in effect for these typically wind prone areas. A complicating element is the fresh snow in place across Judith Basin county and into western portions of Fergus county. Drifting snow is expected to develop in these areas overnight through early Wednesday, causing impacts to travel for exposed areas along Highways 87 and 191. Temperatures will remain rather mild tonight where the wind is blowing. But then a cold front sags through the region on Wednesday. This will end the high wind threat, and cause temperatures to start turning lower. Thus, high temperatures are likely to occur early in the day for North-central Montana, falling gradually through the afternoon and into evening. Fair, but cooler weather follows on Thursday. One of the changes we're watching is for increasing chances for snow across Southwest Montana Thursday night through Friday and into Friday night. This broad band of light, but persistent snowfall appears to be organizing over Southwest Montana with a surface convergence zone and weak warm advection aloft. Details in the position of this band will be influenced by the development of the surface trough over the western U.S. coast. Some ensemble members split the trough into separate pieces, while others deepen it into a closed low over northern California. The message for snow is consistent, and overall amounts appear to remain fairly low, even with a 36-48 hour potential for light snow. Heavier amounts may be possible for the Bridger/Madison ranges, so we'll need to continue updating this forecast. Sunday through Tuesday...Shortwave ridging tries to develop over the region from Sunday into Monday. This will result in near normal January temperatures moving back into the region. By Tuesday, the next upper level trof starts to move into the western portions of the region. Thus increasing chances for mountain snow showers and cooler temperatures move back into the region. && .PRELIMINARY POINT TEMPS/POPS... GTF 31 45 20 33 / 0 0 0 10 CTB 29 41 18 31 / 0 0 0 0 HLN 22 41 23 33 / 0 0 0 20 BZN 15 38 17 34 / 0 0 0 20 WYS -4 24 6 26 / 0 0 0 10 DLN 15 37 17 35 / 0 0 0 10 HVR 28 42 19 33 / 10 0 0 0 LWT 25 41 17 31 / 10 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 AM MST Wednesday Cascade...Eastern Glacier...Judith Basin...Northern Rocky Mountain Front... Southern Rocky Mountain Front...Toole. Winter Weather Advisory until noon MST Wednesday Fergus. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jan 19, 11:27 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1127 PM MST TUE JAN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM NON-TSTM WND GST 4 ESE CHINOOK 48.58N 109.16W
01/19/2021 M51 MPH BLAINE MT MESONET
MESONET STATION MTM48 3.6 E CHINOOK
(MT-MESO).
1058 PM NON-TSTM WND GST 2 NW WINDHAM 47.10N 110.17W
01/19/2021 M54 MPH JUDITH BASIN MT AWOS
AWOS STATION K1CM CHARLIE.
1058 PM NON-TSTM WND GST 1 E ROY 47.33N 108.93W
01/19/2021 M52 MPH FERGUS MT AWOS
AWOS STATION K1OM OSCAR.
1115 PM NON-TSTM WND GST 16 NNE RUDYARD 48.79N 110.48W
01/19/2021 M54 MPH HILL MT MESONET
MESONET STATION FW1664 HINGHAM.
1118 PM NON-TSTM WND GST 12 S RUDYARD 48.39N 110.54W
01/19/2021 M54 MPH HILL MT MESONET
MESONET STATION EW1931 RUDYARD.
&&Local storm report, Jan 19, 11:59 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1159 PM MST TUE JAN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND GST BYNUM 47.98N 112.30W
01/19/2021 M50 MPH TETON MT MESONET
MESONET STATION PRKMT BYNUM (MCSCN).
0816 PM NON-TSTM WND GST 3 NNW JOPLIN 48.59N 110.79W
01/19/2021 M53 MPH LIBERTY MT MESONET
MESONET STATION EW9056 JOPLIN.
1058 PM NON-TSTM WND GST 3 WSW SUFFOLK 47.45N 109.42W
01/19/2021 M52 MPH FERGUS MT AWOS
AWOS STATION K1EM ECHO.
&&Local storm report, Jan 20, 12:06 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1206 AM MST WED JAN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM NON-TSTM WND GST 3 ENE BENCHLAND 47.09N 109.97W
01/19/2021 M56 MPH JUDITH BASIN MT MESONET
MESONET STATION MTM47 2.6 E BENCHLAND
(MT-MESO).
&&Local storm report, Jan 20, 12:09 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1209 AM MST WED JAN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM NON-TSTM WND GST 1 E ROY 47.33N 108.93W
01/19/2021 M63 MPH FERGUS MT AWOS
AWOS STATION K1OM OSCAR.
&&
BRUSDALocal storm report, Jan 20, 12:10 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1210 AM MST WED JAN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM NON-TSTM WND GST 14 NNW JOPLIN 48.74N 110.93W
01/19/2021 M58 MPH LIBERTY MT MESONET
MESONET STATION DW4821 CHESTER.
&&
BRUSDASpecial weather statement, Jan 20, 12:15 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1215 AM MST Wed Jan 20 2021
MTZ050-051-201015-
Fergus-Judith Basin-
1215 AM MST Wed Jan 20 2021
...Strong winds and blowing snow will continue across Central MT
this morning...
At 1200 AM, winds gusting between 50 and 60 mph, along with blowing
snow will continue to affect much of Judith Basin and Fergus
counties through 3 AM.
Visibility will be reduced to less than a quarter of a mile at times
in blowing snow.
Conditions can deteriorate rapidly in this situation. Be prepared
for snow or ice covered roads. Slow down and allow extra time when
traveling.
LAT...LON 4727 10872 4710 10874 4708 10860 4675 10864
4675 10938 4669 10945 4675 11005 4668 11046
4678 11064 4709 11065 4710 11077 4735 11077
4748 10999 4755 10984 4772 10982 4772 10943
4781 10898 4765 10877 4758 10831 4732 10831
TIME...MOT...LOC 0712Z 285DEG 8KT 4706 10983
BrusdaThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 1:34 PM MST | Winter Weather Advisory | TFX | 39 hr |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.